Skip to Main Content

The Cardiovascular System

A 14-year-old girl became angry at her mother for taking away her iPhone and ingested an unknown quantity of a friend’s pills. She is an otherwise healthy adolescent without known medical problems. On physical examination she is sleepy but arousable. The temperature is 37°C (98.5°F), heart rate is 99 beats per minute, respiratory rate is 21 breaths per minute, and blood pressure is 75/50 mm Hg. The electrocardiogram (ECG) shows a widened QRS complex of 130 ms. Which of the following is the most appropriate next step?

a. N-acetylcysteine (Mucomyst)

b. Naloxone (Narcan) and N-acetylcysteine (Mucomyst)

c. Intensive care unit (ICU) admission and sodium bicarbonate

d. Intravenous ethanol

e. Intravenous deferoxamine

The answer is c. (Hay et al, pp 345-346. Kliegman et al, p 462. Rudolph et al, pp 461-462.) The clinical presentation is that of a tricyclic antidepressant ingestion. In smaller children, the central nervous system (CNS) symptoms of drowsiness, lethargy, coma, and seizures are more commonly seen; the cardiac effects of tachycardia, initial hypertension followed by hypotension, widening of the QRS complex and ventricular dysrhythmias, are more often seen in adolescents. While therapy is mostly supportive, patients with a QRS complex wider than 100 ms, intractable hypotension, or ventricular dysrhythmias are candidates for alkalinization with an initial 1-2 mEq/kg of sodium bicarbonate followed by a continuous infusion, with the goal serum pH of 7.45-7.55.

Acetaminophen ingestion results initially in nausea, vomiting, and diaphoresis. These early symptoms often resolve in about 24-48 hours progressing to right upper quadrant abdominal pain and liver enzyme elevation. By 2-3 days after the ingestion, the peak liver function abnormalities are noted, and by 4 days to about 2 weeks, either recovery of liver function is noted or complete liver failure ensues. Therapy is with N-acetylcysteine. Narcotic ingestions result in respiratory depression as a major symptom during an acute ingestion as described; naloxone (repeated doses may be necessary) is the therapeutic choice. Ethanol is used to compete with methanol (which is not a pill); methanol ingestion causes mild inebriation, visual disturbances, nausea and vomiting, drowsiness, and profound acidosis. Iron overdose (treated with deferoxamine) leads to early nausea, vomiting, diarrhea, abdominal pain, bloody stools, hypotension, and ultimately gastric scarring.

A 10-year-old boy had a sore throat about 2 weeks ago but did not tell anyone because he was afraid he would miss his school field trip. Since several children have been diagnosed with rheumatic fever in the area, his mother is worried that he may be at risk as well. You tell her that several criteria must be met to make the diagnosis, but ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.